Utah, 2007

Flash Flooding and Hail in Utah, September 4 to 5, 2007

September 4 to 5, 2007 · NWS SLC · 16 events in 11 counties and zones

Severe thunderstorms along with very heavy rains impacted much of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms along with very heavy rains impacted much of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 4, 9:06 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 4, 9:06 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT TUE SEP 4 2007

.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL BE OVER THE AREA TODAY
AHEAD OF A COOL PACIFIC TROUGH THAT WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...LOTS OF MOISTURE OVER THE AREA TODAY. PRECIPITABLE
WATER VALUES ARE OVER AN INCH ON THE SLC SOUNDING AND THE GPS
SENSOR ON TOP OF THE WFO. GOES PW IMAGERY SHOWS PLUME OF MOISTURE
EXTENDS THROUGH EASTERN NV AND ON SOUTH INTO THE TROPICS. SURFACE
DEWPOINTS ARE ALSO WIDESPREAD IN THE UPPER 40S TO MID 50S.

APPROACHING TROUGH RESULTS IN SUBSTANTIAL VERTICAL SHEAR THIS
AFTERNOON AND TONIGHT...SO SOME ORGANIZED CONVECTION WITH POSSIBLE
SEVERE WINDS AND HAIL WITH STORMS OVER NORTHWESTERN HALF OF UTAH.

HAVE NOT SEEN NEW GFS YET....BUT BASIC MESSAGE IS SLOW MOVING
BAROCLINIC ZONE AND UPPER TROUGH WILL BRING WIDESPREAD PRECIP WITH
SOME LOCALLY HEAVY RAINS TONIGHT THROUGH THURSDAY OVER THE NORTH
WITH MUCH COOLER TEMPS BEGINNING WED. DETAILS OF FRONTAL PASSAGE
FORTHCOMING THIS AFTERNOON AFTER GFS DIGESTED...NOT SURE I TRUST
DETAILS OF NAM YET....WHICH WOULD IMPLY CONVECTIVELY DRIVEN FROPA
WED AFTERNOON. MORE DETAILS ON THIS AFTERNOON/EVE BELOW IN FIRE WX
SECTION.

UPDATED FORECASTS FOR THIS AFTERNOON FOR SOMEWHAT LOWER MAX
TEMPS...HIGHER POPS AND GREATER QPF...ESPECIALLY NW CORNER OF UT.
DIDNT MAKE ANY CHANGES BEYOND 1ST PERIOD YET.

&&

.AVIATION...SOUTHEAST DRAINAGE WINDS EXPECTED TO CONTINUE AT THE SLC
TERMINAL AND THEN TURN MORE TO THE SOUTH AND INCREASE AS UPSTREAM
TROUGH MOVES EAST. CONVECTION EXPECTED THIS AFTERNOON OVER THE WEST
DESERTS WITH A 30 PERCENT CHANCE OF A NORTHWEST OUTFLOW BOUNDARY
TURNING WINDS TO THE NORTHWEST. THIS BOUNDARY WILL BE ENHANCED BY
THE INITIAL PUSH OF THE COLD FRONT EARLY THIS EVENING. OTHERWISE
WINDS SHOULD REMAIN SOUTHERLY AS MAIN PUSH FROM COLD FRONT NOT
EXPECTED UNTIL WEDNESDAY.

&&

.FIRE WEATHER...PLENTY OF MOISTURE IN PLACE TODAY AS EVIDENT
WITH 1 TO 1.2 INCH PRECIPITABLE WATER ACROSS THE REGION.
WATER VAPOR DEPICTS FIRST VORT LOBE IN DEVELOPING SOUTHWEST
FLOW AHEAD OF THE MAIN UPPER TROUGH IN OREGON. THIS INITIAL
WAVE IS DEVELOPING CLOUDS AND CONVECTION ACROSS WEST CENTRAL
UTAH...WHILE A SECONDARY WAVE IS EXTENDING ACROSS NORTH CENTRAL
NEVADA. BOTH WAVES WILL LIFT ACROSS CENTRAL AND NORTHERN UTAH
LATE THIS MORNING WITH THE SECOND FEATURE THIS AFTERNOON. THE
RESULT WILL BE ROUNDS OF SHOWERS AND THUNDERSTORMS WHICH INCREASE
IN COVERAGE AND INTENSITY WITH HEATING OF THE DAY AND THE APPROACHING
RIGHT REAR QUAD OF THE UPPER JET STREAK. THIS WILL KEEP HUMIDITY
LEVELS UP BUT GUSTY WINDS AND SIGNIFICANT LIGHTNING WILL STILL
BE AN ISSUE ACROSS NORTHWEST UTAH. HAVE REWORDED WARNING TO
ACCOUNT FOR HIGHER HUMIDITY BUT LIGHTNING/WIND ISSUES.  ELSEWHERE
ACROSS UTAH THE CAPE WILL BE SUFFICIENT FOR FASTER MOVING STORMS
THAN YESTERDAY BUT STILL A HEAVY RAIN THREAT FOR SOUTHERN AND
EASTERN UTAH. WE WILL HAVE GUSTY WINDS ACROSS SOUTHWEST AND WEST
CENTRAL UTAH AS WELL BUT HUMIDITY SHOULD BE ELEVATED.

WETTING RAINS TONIGHT ACROSS NORTHWEST UTAH WITH DIURNAL CONVECTION
TAPERING IN THE SOUTH AND EAST. NOCTURNAL THUNDERSTORMS A GOOD BET
ACROSS THE NORTHWEST WITH A LOW LEVEL COLD FRONT DROPPING AND
STALLING ACROSS THE GREAT SALT LAKE AND MAIN UPPER TROUGH WORKING ON
A CONDITIONALLY MOIST AND UNSTABLE AIR MASS. HEAVY RAIN POTENTIAL
FOR NORTHERN UTAH ON WEDNESDAY FROM CONVECTION AND BANDED
PRECIPITATION ALONG THE BAROCLINIC ZONE/PVA MAX. MAIN FIRE WEATHER
ISSUE THEN SHIFTS TO WEST CENTRAL AND SOUTHWEST UTAH WHERE 30-35 KNOT
700 MB JET CORE MOVES THROUGH WEDNESDAY MORNING AND IS FOLLOWED
BY A DRY SLOT/RAPID DECREASE IN PW VALUES AT THE BASE OF THE CLOSED
UPPER LOW IN NORTHERN NEVADA. THIS SHOULD BRING WINDY CONDITIONS
AND LOWERING HUMIDITY FROM WEST TO EAST DURING WEDNESDAY. LIKELY WILL
UPGRADE WATCH FOR THIS REGION. SYSTEM EXITS THE REGION FOR DRY
COOLER AND STABLE NORTHWEST FLOW FOR THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR UTZ005.

     FIRE WEATHER WATCH FROM 9 AM WEDNESDAY TO 9 PM WEDNESDAY FOR
     UTZ015-UTZ016-UTZ019-UTZ020-UTZ518.

WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...TARDY
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 5:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT TUE SEP 4 2007

UTZ001>010-WYZ021-051215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
SOUTHWEST WYOMING-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AN APPROACHING STORM
SYSTEM ARE POSSIBLE TODAY ACROSS MUCH OF NORTHERN UTAH. THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL
HAIL...ESPECIALLY LATE THIS EVENING AND TONIGHT.

A COLD FRONT WILL MOVE INTO NORTHWEST UTAH LATE TONIGHT USHERING
IN NOTICEABLY COOLER AIR FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AS THE COLD
FRONT PUSHES THROUGH THE WASATCH FRONT AND INTO EASTERN UTAH.
TEMPERATURES WILL RETURN TO NEAR NORMAL FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

UTZ011>016-019>021-517-518-051215-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

MOIST SOUTHWEST FLOW WILL RESULT IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE POTENTIAL FOR FLASH FLOODING EXISTS
WITH SOME OF THESE STORS...ESPECIALLY IN FLOOD PRONE AREAS OF
SOUTHCENTRAL UTAH. THOSE VENTURING OUT INTO CANYONS WHERE FLASH
FLOODING CAN OCCUR ARE ENCOURAGED TO CHECK THE LATEST CONDITIONS
BEFORE HEADING OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHWEST WINDS WILL DEVELOP TUESDAY NIGHT INTO WEDNESDAY.
THIS COMBINED WITH LOW SURFACE RELATIVE HUMIDITY CAN RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. SEE THE LATEST FIRE WEATHER STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 150 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
September 4, 1:00 PM MST
Where
Wayne County, 3 mi SE of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.270, -111.380

Flash flooding occurred in Capitol Reef National Park. Grand Wash was flooded and the Scenic Drive was closed due to flooding.

Thunderstorm Wind, Weber

When
September 4, 4:15 PM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

A southwest wind of 50 knots was measured at the Ogden Peak sensor.

Thunderstorm Wind, Tooele

When
September 4, 4:30 PM MST
Where
Tooele County, 19.32 mi NW of (Dpg)michael Aaf Dug
Measured
58 kt (67 mph) estimated gust
Reported by
Mesonet
Coordinates
40.340, -113.230

The Salt Flats sensor measured a 58 knot wind gust. Other severe gusts occurred with this storm across the Dugway mesonet with a maximum gust of 71 mph at Upper Cedar Mountain.

Flash Flood, Cache

When
September 4, 4:36 PM MST to 6:36 PM MST
Where
Cache County, 0.69 mi N of Logan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.740, -111.830

Widespread street flooding occurred, including reports from local media of garbage cans floating down the streets of Logan.

Thunderstorm Wind, Box Elder

When
September 4, 5:15 PM MST
Where
Box Elder County, Promontory
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
41.620, -112.570

A northwest wind of 58 knots was measured at Promontory Point.

Thunderstorm Wind, Tooele

When
September 4, 5:30 PM MST
Where
Tooele County, 0.52 mi E of Burmester
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.680, -112.440

A 51 knot wind gust was estimated at Burmester, and vinyl siding on a home was torn off.

Thunderstorm Wind, Rich

When
September 4, 5:45 PM MST
Where
Rich County, 1.48 mi SSW of Garden City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.930, -111.410

The roof of a mobile home was blown off.

Thunderstorm Wind, Salt Lake

When
September 4, 5:58 PM MST
Where
Salt Lake County, 2.1 mi E of (Slc)salt Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
40.780, -111.930

The strongest winds came with the initial wind gust at the Salt Lake City ASOS.

Thunderstorm Wind, Salt Lake

When
September 4, 6:00 PM MST
Where
Salt Lake County, 1.48 mi SSE of Pallas
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.650, -111.890

A roof collapsed due to wind, and there were television reports of 41,000 customers without power.

Thunderstorm Wind, Davis

When
September 4, 6:15 PM MST
Where
Davis County, (Hif)hill Afb Ogden
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.120, -111.970

A roof was torn off and 3 inch tree limbs were knocked down. Hill Air Force Base ASOS reported a max gust of 57 mph.

Thunderstorm Wind, Salt Lake

When
September 4, 6:15 PM MST to 6:45 PM MST
Where
Salt Lake County, 2.1 mi E of (Slc)salt Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.780, -111.930

At the Upper Avenues, large tree limbs were knocked down. Wind gusts of 55-60 mph were common across the Salt Lake Valley including the University of Utah. There were also numerous reports of small tree damage.

Thunderstorm Wind, Utah

When
September 4, 6:51 PM MST
Where
Utah County, Lehi
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.400, -111.850

A 53 knot wind gust was measured at Lehi, Utah.

Hail, Summit

When
September 5, 12:45 PM MST
Where
Summit County, 1.25 mi WSW of Henefer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.020, -111.490

One inch diameter hail was reported by a television station in Henefer; the time provided was estimated.

Hail, Summit

When
September 5, 12:45 PM MST
Where
Summit County, 0.52 mi W of Coalville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.920, -111.390

Hail with 0.75 inch diameter was reported in Coalville; the time was estimated from television reports.

Hail, Carbon

When
September 5, 1:10 PM MST
Where
Carbon County, 1.07 mi E of Columbia Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -110.400

Hail 0.75 inches in diameter was reported at Sunnyside.

Hail, Utah

When
September 5, 3:10 PM MST
Where
Utah County, 0.87 mi SW of Springville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.160, -111.610

Hail with diameters from 0.5 to 0.75 inches were reported in Springville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59900, 59895, 59896, 59887, 59897, 59898, 59891, 59899, 59892, 59893, 59894, 59901, 59886, 59888, 59889, 59890.